11 posts Page 1 of 2
Hi all,

Am still awaiting official diagnosis and so have not taken medication of any sort at this stage.

However, have been discussing drug therapies with neurologist (at Royal Melbourne MS Clinic) with the aim to start in the coming couple of months.
I suggested that I had been looking at the three times weekly copaxone as it appeared to be the least invasive.
He immediately dismissed this, saying that these days an aggressive approach to drug selection is much preferred to get an efficacy above 50%.
Although I have had only two main relapses which lasted ~1 month they each created a lesion on my spine and affected my limbs, right leg first and then left leg and arm for the second relapse. This seemed to concern neuro somewhat and form most of his reasoning for supporting the aggressive treatment course.
Therefore he is pushing me towards either Tysabri or Gilenya. If I had to choose between these two at the moment it would be
Gilenya because:
- If I took Tysabri I would feel the need to change immediately when my PML risk began to rise
- It seems most of the drugs are most effective over a longer period of time when the body adjusts and this would be achievable with Gilenya

I was wondering whether this aggressive approach is something which other people have experienced, particularly in regard to spinal lesions?

Jacob
I have a spinal lesion which has affected my gait and ability to walk long distances (well and short ones too). They pushed me with tysabri and gilenya on diagnosis and I did not take them - I chose LDN and the OMS diet. Eighteen months on, MRI showed my disease status was stable. That was six months ago and there does not appear to be any change although I have not had another MRI. We are all different of course, but for me personally the side effects and risk factors of tysabri do not make sense - especially if you have not tried anything else, so I totally get where you are coming from. George mentions that tysabri is a second line treatment option - use it maybe when less invasive options do not work (hope I am not paraphrasing incorrectly).

We are all different of course. For me, drugs that do not suppress the immune system make more sense and I am not altogether convinced that their stats re 50% efficacy re Gilenya are at all reliable.

I hope you get lots of input and that it helps you to make an informed decision.

Best

Nic
Hi Jacob,

My neurologist had that aggressive approach as you call it.

Upon diagnosis I was put onto Tysabri and have now switched to Gilenya as my risks of getting PML were high (3 years and a half on the drug).

I have also had a spinal cord MRI and I have numerous spinal lesions. I am very able though, walk, swim and do not have any real complications. My neurologist explained that his views were to best protect me as much as possible right away rather than take a wait and see approach and risk MS progressing.

I however did not know of OMS at the time I made the decision to go onto Tysabri. In any event, I have no regrets as my time on Tysabri gave me breathing space to sort my life out and implement OMS.

If you go onto Tysabri, you will have to get off at some point. This will of course depend on different factors. You will be tested to find out if JCV positive or JCV negative. In any event, you are at a low percentage of PML during your first 2 years whether JCV positive or negative.

As for Gilenya, they have explained to me that it is fully effective after 3 months from the first tablet intake.

Hope this helps,

All the best,

Luca
Thanks for your input folks.

Nic, do you mind if I ask what region you are in? I mentioned LDN to my neurologist in our initial consult and he admitted he knew nothing about it which I though seemed strange. He was familiar with Naltrexone of course but not in the context of treating MS with low doses.

Luca, our neurologists definitely come from the same school of thought. My spinal MRI produced similar results but like you I am completely able bodied (other then the two relapse episodes. If you don't mind sharing I have a few questions for you:
Did you experience many/any side effects around the time of the Tysabri infusions or throughout the month?
Were you able to start taking Gilenya immediately after stopping Tysabri and were there any side effects or flare ups in this transition?
How long have you been on Gilenya now and how has your experience been with it so far?
Heya,

Well, I had absolutely no side effects while on Tysabri and felt amazing as if I weren't taking anything. Before starting it, I had just been diagnosed and was so apprehensive about any drug whatsoever. I had read so many things about feeling unwell on interferon or other drugs that I was terrified. In any event, I followed my Neurologist's advice as at diagnosis I realised that the funny stuff happening over the last 9 years prior to diagnosis was MS.

In any event, I moved to the UK some months into my treatment on Tysabri and even though I kept in touch with my initial Swiss neurologist I continued my infusions in the UK. The decision to stop Tysabri came after seeing my Swiss Neurologist, who explained that I should get off Tysabri to start Gilenya as it was not worth taking the risk. He added that it was now International convention that patients who are JCV positive should not pursue with Tysabri after two years treatment as the risks were too high risking to contract an even more serious neurological condition with devastating consequences.

Now was the complicated part as the medical protocol in the UK in terms of stopping Tysabri is for a 2 months wash out period from last infusion. Having read numerous things with regards to stopping Tysabri such as severe rebound of the immune system, I was quite concerned. My Swiss Neurologist explained that in Switzerland the protocol was for a 1 month washout and in certain cases, 2 weeks as there is no reason for waiting too long as it risks being unprotected. Therefore, I went to Switzerland to take an extra infusion in order to reduce my envisaged 2 month UK washout to 1 month.

At the moment, I am precisely at the 3 months mark with Gilenya and 4 months since stopping Tysabri and I feel absolutely fine, touch wood. I am doing OMS religiously and believe in it. Therefore, no flare ups or complications and I am making sure that there will be none even though life is stressful with many things going on.

With regards to my experience on Gilenya, I am pleasantly surprised as there are absolutely no side effects. The first three weeks or so my heart rate fell as it does with everyone new on the drug. You are monitored for the first 6 hours after your first intake in hospital to check that the pulse is not too low after which you are free to go. Since then, it have been taking a tablet a day, how simple !

The effects were feeling slightly light headed due to the heart rate going down during the first three weeks but now that has all subsided and I am happy that there are no side effects.

My long term plan, is to continue with OMS with DMD and then reconsider DMD's in a few years time when my life calms down and I feel comfortable.

Hope the information helps and gives you an idea of the things that you have to consider if you decide to go for Tysabri.

I more than happy to answer any other questions.

Wishing you all the best,

Luca
Jacob,

I am in Perth, Western Australia. The doctor that is prescribing LDN for me and the compounding pharmacist say that many MS patients are stabilising on the drug - he uses LDN more routinely for Chron's disease.

Nic
Apologies for the delayed response.

Thanks so much for the information Luca, very interesting to hear your story and there are many aspects related to what I am currently going through so very helpful.
Saw neurologist yesterday and found out I am JCV positive, this means the risk of PML is too high for me to justify so I will pursue treatment with Gilenya at this stage, great to hear you haven't had any problems with side effects. Like you I will consider stopping all DMD after a few years and will also consider escalating to tysabri if things become significantly worse.

All this is now going to be delayed that my blood levels have been repeatedly elevated for sarcoidosis, chest imaging and gallium scan were negative however my neurologist wants to do another MRI with contrast to investigate further so all treatment is on hold until thats resolved.

Hope you are well.

Jacob
Hi

Just diagnosed and I too was offered Tysarbi - I declined due to risks - and am not taking anything at the moment - just following the diet and trying to stay positive.

Nic who do you see in Perth? I couldn't get LDN from my neurologist.
Trevor Claridge - East Fremantle Medical Centre
Just to follow up, got my neurologist to do some research on LDN however he was of the opinion that there was no evidence to allow him to recommend it. He seemed to think that there were some unreported studies which most likely had non-positive results.

Which contradicts what i had been reading about it
11 posts Page 1 of 2

Who is online

Users browsing this forum: No registered users and 2 guests